Skin Necrosis Caused by Prilocaine: A Case Report

Selcuk Aytac, MD; Abdullah Etöz, MD; Selcuk Akin, MD

Disclosures

Wounds. 2005;17(3):58-61. 

In This Article

Conclusion

The authors report a full-thickness skin necrosis after using prilocaine as a local anesthetic. To the authors' knowledge, there are no previously described cases of skin necrosis after using the local anesthetic prilocaine. Possible adverse reactions to preservatives that are added to local anesthetics in pharmaceutical preparations may play a role in skin necrosis secondary to prilocaine usage.[3] Prilocaine affects the peripheral microcirculation through the release of NO and, in large amounts, exerts cytotoxic effects by direct toxicity or by a reaction with superoxide and thus could be a factor contributing to skin necrosis. Amidoamide anesthetics or the preservative parahydroxybenzoate may cause allergic reactions; however, allergic reactions with amidoamide anesthetic usage are rare. In addition, in electron-microscopic studies, vein endothelium that had been exposed to local anesthetics showed endothelial damage.[2] The patient in the authors' study is diabetic. The pathophysiology of skin necrosis caused by prilocaine is not well understood, but diabetes and the aforementioned factors are proposed to explain this idiosyncratic skin necrosis. Multifactorial adverse effects may cause unexpected reactions with the use of prilocaine, a safe and frequently used pharmaceutical.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....